Hail, Decatur
- When
- May 31, 12:18 PM CST
- Where
- Decatur County, 3 mi N of Traer
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.973, -100.650
Estimated 45 mph winds were also reported.
Thunderstorms moved across southwest Nebraska and northwest Kansas during the late morning and afternoon hours. Dozens of reports of penny to quarter size hail were received, and isolated flash flooding occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms moved across southwest Nebraska and northwest Kansas during the late morning and afternoon hours. Dozens of reports of penny to quarter size hail were received, and isolated flash flooding occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 31, 12:17 PM CST, 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1217 PM MDT THU MAY 31 2007
.DISCUSSION...FORECAST UPDATED TO EXPAND THE COVERAGE OF THE FLASH
FLOOD WATCH ACROSS THE TRI-STATE REGION. STORMS HAVE DEVELOPED NEAR
THE KANSAS AND NEBRASKA BORDER WITH ADDITIONAL STORMS EXPECTED TO
DEVELOP AND BECOME MORE WIDESPREAD ACROSS THE TRI-STATE REGION
DURING THE REMAINDER OF THE AFTERNOON AND EVENING.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KSZ001>004-013>016-
027>029-041-042.
NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ079>081.
CO...NONE.
&&
LOCKHART/JRMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1058 AM MDT THU MAY 31 2007 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011415- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1058 AM MDT THU MAY 31 2007 /1158 AM CDT THU MAY 31 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BECOME MORE WIDESPREAD ALONG AND EAST OF A SURFACE TROUGH OF LOWER PRESSURE ACROSS EASTERN COLORADO THIS AFTERNOON AND MOVE EAST OVERNIGHT. SUPERCELL THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE THROUGH THE EVENING HOURS. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF THE TRI-STATE AREA TONIGHT. ADDITIONAL RAIN WILL AGGRAVATE EXISTING FLOODING PROBLEMS ACROSS EXTREME SOUTHWEST NEBRASKA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MCGUIRE/LOCKHART
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1032 AM MDT THU MAY 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HAIL BENKELMAN 40.05N 101.54W
05/31/2007 E1.00 INCH DUNDY NE TRAINED SPOTTER
&&
KJAMESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1054 AM MDT THU MAY 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 AM HAIL BENKELMAN 40.05N 101.54W
05/31/2007 M0.50 INCH DUNDY NE CO-OP OBSERVER
THERE IS 2 INCHES OF HAIL ON THE GROUND.
&&
KJAMESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1138 AM MDT THU MAY 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM HAIL 6 SSE TRENTON 40.09N 100.97W
05/31/2007 E0.75 INCH HITCHCOCK NE TRAINED SPOTTER
&&
KJAMESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1144 AM MDT THU MAY 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 AM HAIL 9 SSE TRENTON 40.05N 100.95W
05/31/2007 E1.00 INCH HITCHCOCK NE TRAINED SPOTTER
&&
KJAMESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1146 AM MDT THU MAY 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1143 AM HAIL 7 S TRENTON 40.07N 101.01W
05/31/2007 E0.75 INCH HITCHCOCK NE TRAINED SPOTTER
&&
KJAMESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1206 PM MDT THU MAY 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM HAIL 4 SW TRENTON 40.13N 101.07W
05/31/2007 E1.00 INCH HITCHCOCK NE TRAINED SPOTTER
HAIL COVERING HWY 25
&&
KJAMESThe Goodland radar (KGLD), 112 km away, was scanning. The volume nearest the first event began at 18:20 UTC.
16 hail, 2 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.
Estimated 45 mph winds were also reported.
Hail covered the ground.
Lightning apparently struck a TV antenna and traveled through the electrical system of a home and ignited the wall insulation in the basement. It took four fire trucks and 13 fire fighters to contain the fire in one hour.
Hail covered the ground.
Water reported over road north of Winona. Minor street flooding also occurred in Oakley during time of this event.
Spotter also reported one inch of rain in 10 minutes.
Several hail reports between penny and quarter size received during a 10 minute period from spotter, law enforcement and KAKE-TV broadcast media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30936, 30937, 30938, 30939, 30940, 30963, 30941, 30942, 30943, 30944, 30945, 30946, 30947, 30948, 30950, 30951, 30952, 30954, 30955, 30956.